Heavy Rain, Crawford
- When
- December 26, 9:38 PM CST
- Where
- Crawford County, 1.3 mi WSW of Pittsburg
- Reported by
- CoCoRaHS
- Coordinates
- 37.410, -94.720
Storm total rainfall was measured at 5.51 inches.
A slow moving and strong weather system caused several rounds of very heavy rainfall to occur across portions of southeast Kansas which led to significant flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving and strong weather system caused several rounds of very heavy rainfall to occur across portions of southeast Kansas which led to significant flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Dec 26, 5:38 PM CST, 4 hours earlier.
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
538 PM CST SAT DEC 26 2015
.SYNOPSIS...
Issued at 225 PM CST SAT DEC 26 2015
Significant rainfall and flooding event is underway across the
forecast area. Scattered thunderstorms from this morning have
started to become more numerous across the area this afternoon and
have issued a couple of flash flood warnings already. All but one
of our river forecast points is slated for flooding with most
expecting major flooding. There is a low end chance of a few
severe storms this afternoon/evening over southern Missouri as a
surface front lifts north into the area, but will be dependent on
how much instability can develop. All modes of severe weather
would be possible if the storms can become severe. The heavy rain
and flooding will continue into Sunday and Sunday night with a
possibility of ending as light snow or flurries on Monday.
Flooding will likely continue into the first half of the upcoming
week given the amount of rainfall expected.
The main forecast focus will be trying to pinpoint the heaviest
rainfall amounts and axis over the next 48 hour period.
&&
.SHORT TERM...(This Evening through Sunday night)
Issued at 225 PM CST SAT DEC 26 2015
Confidence remains high in a very high impact heavy rain and
flooding event tonight into Sunday/Sunday night. A frontal
boundary will lift north into the area this afternoon and slowly
sink back to the south through the day on Sunday.
There remains a conditional risk of severe thunderstorms this
afternoon and evening over southern Missouri if enough instability
can develop as the front lifts into the area. All modes of severe
storms would be POSSIBLE if enough instability can develop.
Confidence in severe storms this afternoon and evening is low.
A strong upper low over Arizona this afternoon will remain
southwest of the area through Sunday with strong diffluent flow
over the area. The upper low and surface low will eventually track
over the area on Sunday night, but until that time, there will be
periods of heavy rainfall, intially with embedded thunderstorms,
especially on the warmer side of the front. Heaviest rainfall
amounts have shifted slightly to the northwest over the past
couple of days and is now along the I44 corridor. We are still
forecasting six to eight inches of ADDITIONAL rainfall along this
corridor beginning this evening on top of what we have already
received from last night into the day today. This will lead to
significant to record flooding in some instances across a large
portion of our forecast area.
.LONG TERM...(Monday through Saturday)
Issued at 225 PM CST SAT DEC 26 2015
The low will track through the area on Monday, drawing colder air
into the region with it, but taking the majority of any
measureable precipitation with it as well. May be cold enough to
generate some light snow in the far western portion of the CWA on
Monday, but with surface temperatures around or slightly above
freezing not expecting to measure more than a couple tenths of an
inch of snow at this point. The main story will remain with
ongoing flooding with the rainfall we are expecting tonight
through Sunday night. The flooding will likely continue into at
least the middle portion of the upcoming week.
Another quick moving shortwave from the southwest will track
across the western portion of the CWA Tuesday night into Wednesday
and may bring some flurries or light snow. Models are showing any
measurable precipitation occurring northwest of our CWA.
Confidence in having any measurable snow with this secondary
system is low.
Precipitation chances for the remainder of the period will then
diminish as we get into a more northwest flow pattern aloft at
least through the remainder of the workweek. Temperatures are
expected to be more seasonal for this time of year.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 0532 PM CST SAT DEC 26 2015
The front stalled along the I-44 corridor will continue to focus
widespread rainfall with embedded thunderstorms through much of
tonight and Sunday. This will cause ceilings to fluctuate between
IFR and lower MVFR through at least tonight. For most of Sunday
will keep ceilings mainly IFR.
Wind direction will be a little tricky at Branson where southeast
winds persists through at least the first six hours of the
forecast. For now will veer winds around to northwest around 08z
but will need to monitor wind shift trends closely.
&&
.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Monday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Monday morning for KSZ073-097-101.
&&
SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...TerryHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 828 PM CST SAT DEC 26 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280230- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 828 PM CST SAT DEC 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. EXTREME FLOODING RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A SIGNIFICANT FLOOD EVENT IS UNFOLDING ACROSS THE REGION THIS EVENING AND WILL CONTINUE THROUGH MONDAY. HEAVY RAIN HAS DEVELOPED FROM ANDERSON TO SPRINGFIELD TO ROLLA MISSOURI WHERE TWO TO FIVE INCHES OF RAIN HAS OCCURRED...WITH NUMEROUS ROADS FLOODED AND SEVERAL LOW WATER RESCUES REPORTED IN THIS AREA OF HEAVY RAIN. THIS AREA OF HEAVY RAIN WILL CONTINUE TO SLOWLY SPREAD EAST THIS EVENING AND TONIGHT...WITH PERIODS OF MODERATE TO HEAVY RAIN OCCURRING INTO MONDAY MORNING. THE HEAVIEST TOTALS ARE FOCUSED ALONG THE INTERSTATE 44 CORRIDOR. SIGNIFICANT FLASH FLOODING AND RIVER FLOODING WILL CONTINUE TO OCCUR THIS EVENING INTO TONIGHT. SOME AREAS THAT DO NOT NORMALLY FLOOD COULD EXPERIENCE FLOODING DURING THIS EVENT. FOR SOME LOCATIONS ACROSS SOUTHERN AND SOUTHWESTERN MISSOURI...FLOODING COULD EXCEED THAT SEEN DURING THE SPRING 2008 AND 2011 FLOODS. THE SEVERE RISK IS STARTING TO DECREASE ACROSS THE AREA...BUT THERE IS STILL A LOW RISK FOR A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN MISSOURI THIS EVENING. HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO 60 MPH...AND A BRIEF SPIN UP TORNADO WILL BE POSSIBLE BUT AGAIN THIS RISK IS LOW AND WILL CONTINUE TO DECREASE AS THE EVENING WEARS ON. NORTH TO NORTHEAST SURFACE WINDS WILL START TO GUST TO BETWEEN 30 AND 35 MPH AFTER MIDNIGHT TONIGHT ACROSS FAR SOUTHEASTERN KANSAS AND WESTERN MISSOURI. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAIN WILL CONTINUE SUNDAY AND SUNDAY NIGHT ACROSS MUCH OF THE REGION. STORM TOTAL RAINFALL AMOUNTS OF 4 TO 8 INCHES CAN BE EXPECTED...WITH THE HEAVIEST AMOUNTS ACROSS THE INTERSTATE 44 CORRIDOR. IN ADDITION TO FLASH FLOODING...MANY RIVERS ARE EXPECTED TO REACH AT LEAST MODERATE FLOOD STAGE BY SUNDAY...WITH SEVERAL RIVER POINTS REACHING MAJOR OR EVEN RECORD FLOOD STAGE. THOSE WITH INTERESTS ALONG OR NEAR AREA RIVERS ARE ENCOURAGED TO REMAIN ALERT FOR THE LATEST RIVER FORECASTS AND FLOOD WARNINGS. LIGHT SNOW MAY MIX IN WITH RAIN AS THIS STORM SYSTEM EXITS THE AREA MONDAY AND MONDAY NIGHT. NO WINTER WEATHER IMPACTS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT: HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE) THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE) WISE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
825 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD SPRINGFIELD 37.20N 93.29W
12/26/2015 GREENE MO BROADCAST MEDIA
6 INCHES OF WATER OVER THE ROAD AT KANSAS EXPRESSWAY AND
SUNSET
&&
RABERDINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
832 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLASH FLOOD 1 E REPUBLIC 37.12N 93.46W
12/26/2015 GREENE MO AMATEUR RADIO
FARM ROAD 174 FOR 1 MILE WEST OF HIGHWAY ZZ ROAD IS
COMPLETELY FLOODED. SEVERAL CULVERTS WASHED OUT.
&&
RABERDINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
851 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLASH FLOOD MONETT 36.92N 93.93W
12/26/2015 BARRY MO BROADCAST MEDIA
NUMEROUS STREET FLOODED IN MONETT WITH WATER RESCUES
ONGOING
&&
RABERDINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
907 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM HEAVY RAIN 2 S LEBANON 37.65N 92.66W
12/26/2015 M4.92 INCH LACLEDE MO NWS EMPLOYEE
3.87 INCHES OF RAIN SINCE 4 PM THIS AFTERNOON
&&
RABERDINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 PM FLASH FLOOD 6 W SPRINGFIELD 37.20N 93.40W
12/26/2015 GREENE MO NWS EMPLOYEE
2 TO 3 INCHES OF WATER RUNNING OVER THE ROAD AT THE
INTERSECTION OF STATE EHIGHWAY B AND HIGHWAY 266.
&&
RABERDINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
938 PM CST SAT DEC 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HEAVY RAIN 1 WSW PITTSBURG 37.41N 94.72W
12/26/2015 M1.99 INCH CRAWFORD KS COCORAHS
FALLEN IN THE PAST 11 HOURS. STILL MODERATE RAIN FALLING
&&
RABERDINGThe national radar mosaic for the moment the first event began.
2 flood, 1 heavy rain. Local standard time, as filed.
Storm total rainfall was measured at 5.51 inches.
There were numerous low water crossings and rural roads that were flooded. Several homes and businesses were flooded. There was significant to extreme flooding along Shoal Creek and the Spring River around Galena to Baxter Spring's. This storm report will contain the damage estimates for the entire county for this event.
Highway 166 and Highway 400 was closed due to flooding of the Spring River. Several roads and low water crossings were damaged from flood water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, December 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605938, 610028, 605935.